Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



On a mathematical model of irreversible quantum graphs

Author: M. Z. Solomyak
Translated by: R. Shterenberg
Original publication: Algebra i Analiz, tom 17 (2005), nomer 5.
Journal: St. Petersburg Math. J. 17 (2006), 835-864
MSC (2000): Primary 35Q40, 34L40
Published electronically: July 27, 2006
MathSciNet review: 2241428
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The ``irreversible quantum graph'' model, suggested by U. Smilansky, is considered. Mathematically, the problem is in the investigation of the spectrum of the operator $ \mathbf A_\alpha$ determined by an infinite system of ordinary differential equations on a graph and by a system of boundary conditions, such as conditions on the jumps of derivatives. The operator depends on a parameter $ \alpha\ge 0$ involved in the boundary conditions only.

In the paper, the point spectrum and the absolute continuous spectrum of the operator $ \mathbf A_\alpha$ are studied in detail in their dependence on $ \alpha$. Some special effects appear, the main one being a ``phase transition'' for some value $ \alpha=\alpha_0$ that depends on the geometry of the graph: the spectral properties of the operator for $ \alpha<\alpha_0$ and $ \alpha>\alpha_0$ differ greatly.

References [Enhancements On Off] (What's this?)

  • 1. M. Sh. Birman and M. Z. Solomyak, Spectral theory of selfadjoint operators in Hilbert space, Leningrad. Univ., Leningrad, 1980; English transl., Reidel, Dordrecht, 1987. MR 0609148 (82k:47001); MR 1192782 (93g:47001)
  • 2. M. Sh. Birman and S. B. Èntina, Stationary approach in abstract scattering theory, Izv. Akad. Nauk SSSR Ser. Mat. 31 (1967), no. 2, 401-430; English transl., Math. USSR-Izv. 1 (1967), no. 1, 391-420. MR 0209895 (35:790)
  • 3. D. J. Gilbert and D. B. Pearson, On subordinacy and analysis of the spectrum of one-dimensional Schrödinger operators, J. Math. Anal. Appl. 128 (1987), no. 1, 30-56. MR 0915965 (89a:34033)
  • 4. I. Ts. Gokhberg and M. G. Krein, Introduction to the theory of linear nonselfadjoint operators, ``Nauka,'' Moscow, 1965; English transl., Transl. Math. Monogr., vol. 18, Amer. Math. Soc., Providence, RI, 1969. MR 0220070 (36:3137); MR 0246142 (39:7447)
  • 5. S. N. Elaydi, An introduction to difference equations, Springer-Verlag, New York, 1999. MR 1711587 (2001g:39001)
  • 6. W. D. Evans and M. Solomyak, Smilansky's model of irreversible quantum graphs. I. The absolutely continuous spectrum, J. Phys. A 38 (2005), 4611-4627. MR 2147079
  • 7. -, Smilansky's model of irreversible quantum graphs. II. The point spectrum, J. Phys. A 38 (2005), 7661-7675. MR 2169482
  • 8. S. Khan and D. B. Pearson, Subordinacy and spectral theory for infinite matrices, Helv. Phys. Acta 65 (1992), no. 4, 505-527. MR 1179528 (94a:47066)
  • 9. P. Kuchment, Graph models for waves in thin structures, Waves Random Media 12 (2002), no. 4, R1-R24. MR 1937279 (2003h:35215)
  • 10. S. N. Naboko, Conditions for the existence of wave operators in the nonselfadjoint case, Wave Propagation. Scattering Theory, Probl. Mat. Fiz., vyp. 12, Leningrad. Univ., Leningrad, 1987, pp. 132-155; English transl., Amer. Math. Soc. Transl. (2), vol. 157, Amer. Math. Soc., Providence, RI, 1993, pp. 127-149. MR 0923975 (90b:47019)
  • 11. -, Uniqueness theorems for operator-valued functions with positive imaginary part, and the singular spectrum in the selfadjoint Friedrichs model, Ark. Mat. 25 (1987), 115-140. MR 0918381 (89e:47028)
  • 12. S. N. Naboko and M. Solomyak, On the absolutely continuous spectrum of a family of operators appearing in the theory of irreversible quantum systems, Proc. London Math. Soc. (3) 92 (2006), 251-272.
  • 13. U. Smilansky, Irreversible quantum graphs, Waves Random Media 14 (2004), S143-S153. MR 2042550 (2004m:82087)
  • 14. M. Solomyak, On a differential operator appearing in the theory of irreversible quantum graphs, Waves Random Media 14 (2004), S173-S185. MR 2042551 (2005a:35213)
  • 15. -, The discrete spectrum of a family of differential operators, Funktsional. Anal. i Prilozhen. 38 (2004), no. 3, 70-78; English transl., Funct. Anal. Appl. 38 (2004), no. 3, 217-223. MR 2095135 (2005h:47088)
  • 16. D. R. Yafaev, Mathematical scattering theory. General theory, S.-Peterburg. Univ., St. Petersburg, 1994; English transl., Transl. Math. Monogr., vol. 105, Amer. Math. Soc., Providence, RI, 1992. MR 1784870 (2001e:47015); MR 1180965 (94f:47012).

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 35Q40, 34L40

Retrieve articles in all journals with MSC (2000): 35Q40, 34L40

Additional Information

M. Z. Solomyak
Affiliation: Department of Mathematics, The Weizmann Institute of Science, Rehovot 76100, Israel

Keywords: Quantum graphs, spectrum, Jacobi matrices
Received by editor(s): December 21, 2004
Published electronically: July 27, 2006
Dedicated: In fond memory of Ol$’$ga Aleksandrovna Ladyzhenskaya
Article copyright: © Copyright 2006 American Mathematical Society

American Mathematical Society